Tuesday, March 10, 2009

Day +42 - UTI and hand cramps

Here's a picture of me blowing out candles on my *other* birthday. Yeah, the one where you celebrate getting older instead of celebrating new life :) Maybe my new birthday will cancel out my regular birthday and I'll just stay this age! For my birthday my mom made strawberry shortcake and Cindy and Brian brought over a home-made ice-cream creation called Steve's Lucky Birthday Ice Cream, which they had painstakingly made by digging out marshmallows from Lucky Charms and adding them to the ice cream. I ate Lucky Charms as a kid by eating all the cereal first and saving the marshmallows for last, so that was pretty cool.

Late Sunday night I started developing what seems like a urinary tract infection. I called the nurse Monday morning and he sent me in for a urine sample. I have a clinic visit today and we'll see what the results are. I'm hoping we can get it cleared up in a few days. As you can imagine, the motivation to try and drink 3-4 liters of water a day goes down significantly when you know you're going to have to painfully pee it back out again. Infections of any kind are expected, and since this would be the first infection after the transplant I'm still doing pretty good.

The other weird issue that started last night is that I'm experiencing sudden cramping in my hands and fingers. And I mean really painful cramping, where my hands and fingers would just curl into a claw and I couldn't move it. It started when I was cooking dinner and I'm still seeing minor signs of it this morning. Another thing to talk about with the doctors today.

The good news is that the other parts of my body are continuing to heal nicely. My eyes are almost 90% normal, with just a little bit of redness below one eye. But they're not scratchy or itchy and I feel like a normal person again. The puffiness in my face and legs continues to subside as I taper off of the Prednisone steroid, and my weight is starting to come back up again. The dry/cracked skin on my hands is improving each week. Up until last week I was using Eucerin creme twice a day, which is like a petroleum jelly, just to keep them from cracking. Now they look the same color as the rest of my skin and are mostly back to normal.

My main issues/annoyances now are:
- urinary tract infection
- sudden hand/finger cramps
- rash on inner thigh
- tremors
- "hot hands"

Ever since I've been in the hospital I'll go through several hours a day where my hands feel hot, as if I'm holding them over a hot burner or am holding on to a hot plate. I think this is due to the Tacrolimus medication, one of the medications that prevents GVHD. My hands aren't actually hot to the touch, but the sensation for me is that they're being subjected to very hot air, so I find I have to be careful running them under water or touching objects since I can't tell how hot anything is. Even lukewarm water feels like it's boiling. Plus, it's just annoying when you're trying to do normal stuff and you can't get your hands to cool down.

The home delivery started yesterday for my supplies and prescriptions, and it looks like this will be really convenient. Every Friday after my blood draw, they'll call the SCCA to see if any of my prescriptions need to be changed based on the results of the blood draw, then they'll call me to see if I need any additional supplies. It will be great to be on a regular schedule since up until now we've picked things up as needed each time we're at the clinic, but it's easy to forget. I returned the old IV pump and backpack, and Apria delivered a new one with a much cooler side-holster bag to hold the IV pump and fluid. Basically it's like a tall water bottle holder, and since it's so narrow it snuggles up more closely on me and doesn't slide around. I guess I've upgraded from the "IV Purse" I've been using :) Here's a picture of the new holster bag, the IV magnesium bags, and the various things I need to get hooked up each day.

1 comment:

George said...

Hot Hands??

Is that anything like Jazz hands?

Have they ever heard of these symptoms? They sound odd don't they?